Study Finds Link Between Fosamax, Actonel and Femur Fractures
A new study appears to provide further evidence that side effects of Fosamax, Actonel and other related osteoporosis drugs increase the risk of low-trauma bone fractures, which usually involve the femur.
In a study published this week by the Archives of Internal Medicine, researchers from Switzerland reached conclusions similar to those reached earlier this month by the FDA; that taking drugs like Fosamax and Actonel may do more harm than good after the first three to five years.
Both medications are part of a class of osteoporosis drugs known as bisphosphonates, which have been increasingly linked to reports of long-term users experiencing sudden femur fractures, usually occuring with little or no trauma at all, such as while taking a step or from falls of standing height or less.
Did You Know? Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Researchers looked at data on 477 patients ages 50 and older who suffered femur fractures between 1999 and 2010. They identified 39 patients who experienced low-trauma, atypical fractures, and found that 32 of them (82%) had been treated with bisphosphonates. Of the remaining 438 patients who had more classic femur breaks, only 6.4% had taken Fosamax, Actonel or another bisphosphonate drug.
The study suggests that the risk of an atypical femur fracture increased over time, as the benefits of the drugs decreased.
The findings were accompanied by an editorial by Dr. Douglas C. Baur of the Departments of Medicine and Epidemiology and Biostatistics at the University of California, San Francisco. Baur said that the atypical fractures are so rare, even by women on bisphosphonates, that it is hard to study them.
“Atypical femur fractures are uncommon but do appear to be more frequent among individuals who are being treated with oral and intravenous bisphosphonates, and longer duration of use further increases the risk,” Baur said. He concluded that there need to be more study of the fractures and suggested doctors consider discontinuing use of bisphosphonates after three to five years for patients at low risk of osteoporosis.
The study comes just two weeks after the FDA published a report in the New England Journal of Medicine in which its scientists also determined the drugs increased the risk of bone fractures over time but were unable to pin down an optimal duration of use.
The FDA required the manufacturers of all bisphosphonate medications to revise the label warnings in October 2010, providing information about the potential increased risk of femur fractures and urging users to contact their physician if they experience groin pain or other symptoms that may occur before a complete fracture of the femur.
Hundreds of people throughout the United States are currently pursuing a Fosamax lawsuit over femur fractures allegedly caused by use of the medication. Plaintiffs allege that the drug’s manufacturer, Merck & Co., failed to adequately research the medication or warn about the risk of problems associated with long-term use of the drug.
More Top Stories
The FDA says it has received 21,000 reports of Philips CPAP problems, including at least 124 deaths linked to toxic sound abatement foam which led to a massive recall last year.
3M has been ordered to pay an Army veteran $77.5 million, with the majority being paid as punitive damages to punish the company for reckless behavior.
A wrongful death lawsuit filed by the parents of a baby girl who died at only five days old says her fatal case of necrotizing enterocolitis was caused by Similac and Enfamil infant formula products.